Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 75, NWS Lincoln, IL

May 2, 2024Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 2, 2024, 6:24 PM CDT for Marshall County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2024, 6:24 PM CDT (23:24 UTC)
Expired
May 2, 2024, 6:46 PM CDT
In force
22 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marshall County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS53 KILX 022324
SVRILX
ILC123-030000-
/O.NEW.KILX.SV.W.0075.240502T2324Z-240503T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
624 PM CDT Thu May 2 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marshall County in central Illinois...

* Until 700 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located over Henry, or
  near Lacon, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Henry around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4112 8933 4111 8936 4110 8912 4100 8936
      4111 8949 4115 8945 4115 8933
TIME...MOT...LOC 2323Z 227DEG 26KT 4107 8936 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
1 follow-up statement
943 
WWUS53 KILX 022346
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
646 PM CDT Thu May 2 2024

ILC123-022356-
/O.CAN.KILX.SV.W.0075.000000T0000Z-240503T0000Z/
Marshall-
646 PM CDT Thu May 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 4112 8933 4111 8936 4110 8912 4100 8936
      4111 8949 4115 8945 4115 8933
TIME...MOT...LOC 2345Z 227DEG 26KT 4118 8920 

$$

Bumgardner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:20 PM CDT, 4 minutes earlier. Its key messages:

  • Concern remains for some strong to locally severe storms through sunset, primarily west of I-55.
  • While some quieter periods are expected during the weekend, an active weather pattern re-establishes itself early next week.
Area forecast discussion, May 2, 6:20 PM CDT, 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
620 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Concern remains for some strong to locally severe storms through
  sunset, primarily west of I-55.

- While some quieter periods are expected during the weekend, an
  active weather pattern re-establishes itself early next week.

&&

.DISCUSSION...
Issued at 251 PM CDT Thu May 2 2024

Isolated convection has begun to fire early this afternoon near
Peoria, along a subtle surface boundary. Latest SPC mesoanalysis
shows close to 1500 J/kg of surface based CAPE across much of
central Illinois, with steep low level lapse rates of around 8.5
C/km. Already have received some pea size hail reports with the
Peoria cell. On a broader scale, numerous thunderstorms continue
to develop over central Missouri and are traveling northeast. A
general expansion northeast along the Illinois/Iowa border is
expected over the next few hours, with storms becoming numerous
over west central Illinois. Area remains in a Level 1 severe risk
this afternoon and early evening, with some brief wind/hail risks.
High-res models show some general weakening after sunset, though
PoP's will remain high over the eastern half of the forecast area
through about 3-4 am. Timing of the overall system appears to have
sped up though, and rain chances on Friday were significantly
lowered and primarily limited to near/east of I-57.

Overall, the upper air pattern over the coming days has not
changed in the morning model suite. As the upper low over
southern Saskatchewan lifts northeast, a larger low will track
into northern California/Nevada this weekend, before ejecting into
the Plains on Monday. The international models keep the closed
low more or less intact through the period, while the GFS opens it
up for a time. Net effect of this will be periods of showers and
thunderstorms into the middle of next week. There are some signs
of extended drier periods Friday night, and again later in the
weekend, with more of an increase in PoP's as the low moves into
the Plains and gets more wound up. Tuesday remains a period of
concern for potential for strong storms, with a number of European
ensemble members featuring CAPE values upwards of 1500 J/kg.
Overnight CSU machine learning probabilities also highlight
Tuesday as a concern.

Geelhart

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 619 PM CDT Thu May 2 2024

A cold front is approaching the Mississippi River early this
evening and will sweep across central Illinois late this evening
and overnight. Showers and storms are occurring ahead of the
front, some of which are strong to severe. Storm intensity should
wane with time but storms are likely across the terminals for a
few hours this evening before tapering off just some steady rain
for a few more hours. Winds will shift to the NW behind the front
tonight with MVFR ceilings overspreading the terminals for a
handful of hours in its wake. Conditions should return to VFR
Friday morning while winds swing around to the NNE then NE.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 2, 3:00 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
300 PM CDT Thu May 2 2024

ILZ027>031-036>038-040>043-047>051-032000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
300 PM CDT Thu May 2 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms this evening may become severe with hail up
the size quarters and gusty winds up to 60 mph. Additionally, these
storms will bring potential for locally heavy rainfall. Scattered
thunderstorms will likely continue overnight, but are not expected to
remain severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Occasional thunderstorms are possible over the weekend and early
next week. The probability for severe weather is low over the
weekend, but it is too early to determine the threat for severe
weather next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3pm - 9pm cst.

Expected storm motion is toward the east-northeast around 30 mph.

ILZ044>046-052>057-061>063-066>068-071>073-032000-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
300 PM CDT Thu May 2 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to develop by tonight. The
probability for severe storms is low, but these storms will bring
potential for locally heavy rainfall and occasional cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Occasional thunderstorms are possible over the weekend and early
next week. The probability for severe weather is low over the
weekend, but it is too early to determine the threat for severe
weather next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

In the hours before

Local storm report, May 2, 5:18 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
518 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             Ipava                   40.35N 90.32W
05/02/2024  M1.00 Inch       Fulton             IL   Emergency Mngr

            Quarter size and larger.

&&

Geelhart
Local storm report, May 2, 5:25 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
525 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     2 ESE Camden            40.14N 90.74W
05/02/2024                   Schuyler           IL   Emergency Mngr

            Trees down near intersection of Camden Rd
            and Daly Ln.

&&
Local storm report, May 2, 5:26 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
526 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     1 ESE Littleton         40.23N 90.59W
05/02/2024                   Schuyler           IL   Emergency Mngr

            Power poles down on HWY 67, just SE of
            Littleton.

&&
Local storm report, May 2, 5:48 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
548 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Tstm Wnd Dmg     1 NW Table Grove        40.38N 90.44W
05/02/2024                   Fulton             IL   Storm Chaser

            Power poles and trees down along US-136.

&&

Geelhart
Local storm report, May 2, 6:03 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
603 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             Vermont                 40.29N 90.43W
05/02/2024  M1.25 Inch       Fulton             IL   Public

            Ranging between half inch and half dollar
            size, most around 1 inch.

&&

Geelhart
Local storm report, May 2, 6:24 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
624 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     Smithfield              40.47N 90.29W
05/02/2024                   Fulton             IL   Emergency Mngr

            Power poles down south of Smithfield.

0621 PM     Hail             NWS Lincoln             40.15N 89.34W
05/02/2024  M0.70 Inch       Logan              IL   Official NWS Obs

            Hail up to dime size for about 2 minutes.

&&

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:40 PM CDTSpecial Weather StatementILXMarshall50 min
May 2, 3:42 PM CDTSpecial Weather StatementILXPeoria33 min
May 2, 3:50 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark25 min
May 2, 4:01 PM CDTSevere Thunderstorm WarningILXFulton, Knox34 min
May 2, 4:14 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark30 min
May 2, 4:31 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria31 min
May 2, 4:37 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler23 min
May 2, 4:55 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler35 min
May 2, 4:57 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton33 min
May 2, 5:27 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Schuyler48 min
May 2, 5:45 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria45 min
May 2, 6:45 PM CDTAreal Flood AdvisoryILXFulton, Schuyler3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.